Funnel Cloud, Decatur
- When
- July 7, 1:05 PM CST to 1:15 PM CST
- Where
- Decatur County, 4.41 mi WSW of Woodland
- Reported by
- Public
- Coordinates
- 40.680, -93.660
A small funnel cloud developed off and on with this storm.
A cold front pushed across the state through the day on July 7th, creating a trigger for diurnal convection in southern Iowa for convection in the warm and humid sector of the surface low to the north. With little shear, storms struggled to become organized and reach severe limits.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front pushed across the state through the day on July 7th, creating a trigger for diurnal convection in southern Iowa for convection in the warm and humid sector of the surface low to the north. With little shear, storms struggled to become organized and reach severe limits. With good instability, low level stretching was maximized and a cell in far southern Iowa was able to produce a brief funnel cloud. Another cell remained fairly stationary over Osceola, and with a deep warm cloud layer in place the cell was and efficient rain producer with over 3 inches of rain measured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 7, 11:34 AM CST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1234 PM CDT Wed Jul 7 2021 .DISCUSSION.../Today through Tuesday/ Issued at 246 AM CDT Wed Jul 7 2021 The forecast remains on track with little change in overall thinking tonight. Highlights: - A few showers and storms today, otherwise relatively cool and quiet through Thursday. - Potential for severe weather and heavy rain Friday into Friday night. - Rain and storm chances persist through the weekend and at intervals into next week. Showers and thunderstorms moved from South Dakota and Nebraska into northwest Iowa late Tuesday as expected, and are now gradually diminishing as they move toward central Iowa. They should continue to dribble across the forecast area this morning, providing light rain to some areas and an isolated thunderstorm or two but with no real impact. Behind the cool front that is providing a focus for this activity, notably more comfortable air is moving in, with temperatures and dew points 5-10 degrees lower in northwest Iowa currently than in the southeast. As the front lingers in our southeastern counties this afternoon, diurnal heating and destabilization should lead to a resurgence in coverage and intensity just before the storms exit our area, however, severe weather is unlikely. Behind the cool front temperatures will only peak in the 70s across much of the service area this afternoon, a market departure from our recent hot and humid weather. On Thursday the cool high pressure area providing some relief today and tonight will quickly slide off to the east, with southeasterly low-level flow returning by late in the day. A fading mid-level shortwave will move over northern Iowa during the day, but will be washing out and encountering increasing low-level subsidence on the periphery of the departing high. The result will be a low chance of showers and storms in northern Iowa, with no impacts anticipated. By Thursday evening a large 500 mb high will consolidate over the Four Corners region, with two compact but energetic shortwave impulses tracking through the west northwesterly flow on the northern periphery of the high, near the U.S./Canada border and northern Rockies/High Plains. The first impulse will be squeezed out as it moves over North Dakota on Thursday night, while the trailing impulse will be better maintained as it approaches Idaho during the same time. Meanwhile, in Iowa a pronounced warm air advection regime will set in Thursday night, enhanced by the development of a nocturnal low-level jet and resulting in thunderstorm development over parts of Iowa, southern Minnesota, and perhaps eastern South Dakota. This convection will fade and move off Friday morning, but will leave an overturned/stable airmass northeast of/behind an outflow boundary likely draped roughly northwest-to-southeast somewhere over Iowa...most probably in the southwestern half of the state. As the leading 500 mb shortwave approaches the region during the day Friday, a reflective surface cyclone will gradually deepen in the lee of the Rockies around eastern Colorado. Strengthening south southwesterly surface flow over the High Plains will sharpen a warm front extending east northeastward from the cyclone, reinforced by the outflow remaining from the early morning convection and resulting in very strong destabilization by Friday afternoon along and south of the frontal boundary. The arrival of the mid-level shortwave, coincident with peak heating/destabilization, will initiate rapid development of strong/severe thunderstorm updrafts late Friday afternoon/evening, with upscale growth into an east/southeast moving MCS quite probable Friday evening into Friday night. The primary uncertainties are the timing and location of convective initiation, especially as these will be substantially dependent on the airmass and location of the outflow boundary left behind by the Friday morning storms. For now the likeliest scenario is that the initial late-day storms will form over eastern Nebraska and move down the warm front somewhere over the southwestern half of Iowa, with the severe weather threat maximized in that area. However, there is plenty of opportunity for these details to change over the next couple of days and we will be closely monitoring the threat between now and Friday. The expected MCS will clear our area and move down into Missouri by late Friday night. Meanwhile, the trailing 500 mb shortwave discussed earlier will be moving off the northern Rockies and into the High Plains by that time, subsequently slowing and slowly deepening as it settles over the Midwest and Iowa in the latter half of the weekend. Most solutions still depict a closed 500 mb low developing around the Iowa/Missouri/Illinois region by late Sunday then finally moving out by late Monday or so. With the slow advance of the trough/low over the region persistent POPs are carried in the forecast through the weekend and into Monday, however, it is possible the rain may end up focused more over southeastern Iowa and Missouri/Illinois, depending on the forward progress of the 500 mb system. At any rate, a threat of severe weather would appear low overall given the limited instability in wake of the Friday system, and the weekend forecast could lead to some beneficial rainfall in some areas. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1227 PM CDT Wed Jul 7 2021 Main challenge will be lingering showers/iso thunder this afternoon and persistent low MVFR/IFR cigs over the northeast through 12z mainly for KALO. Elsewhere, a period of MVFR/IFR cigs will continue to follow the front through 00z. By 12z Thursday, most areas will be returning to VFR conditions. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Lee AVIATION...REV
Hazardous Weather Outlook National Weather Service Des Moines IA 338 AM CDT Wed Jul 7 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-080845- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 338 AM CDT Wed Jul 7 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are possible today over mainly central and southern Iowa. The threat for severe weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible later Thursday night and then again Friday into Saturday. At this time, it appears that there will be a chance for severe weather including heavy rainfall, particularly on Friday and Friday night. Additional storms are possible this weekend and into early next week. This activity will have a lesser threat for severe weather. .SPOTTER INFORMATION STATEMENT... Spotters might be needed later this week.
The Des Moines radar (KDMX), 117 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
4 heavy rain, 1 funnel cloud. Local standard time, as filed.
A small funnel cloud developed off and on with this storm.
Report via social media of 3.40 inches of rain in 2 hours.
Report via social media of 2.50 inches of rain in 2 hours.
Report via social media of 3.38 inches of rain in 2 hours.
Delayed report via social media of 3.05 inches of rain in 2 hours. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971578, 971579, 971580, 971581, 971582.